Topical steroids are commonly prescribed medications by dermatologists and other physicians to treat a wide range of skin conditions such as eczema and psoriasis. When used judiciously for treatment of appropriate skin conditions, topical steroids are effective and safe. However, there are patients who have significant adverse effects secondary to prolonged use of high potency steroids. Many patients attribute their symptoms to topical steroid addiction and withdrawal (TSW). Their symptoms range from diffuse or localized redness of the skin, accompanied by pain, burning and severe itching. In some cases, there are systemic symptoms such as swelling of the limbs, swelling of the lymph nodes, loss of hair, fatigue and even depression. For many of those patients, they often feel helpless because no one can help them to find the cure. They are frustrated because their physicians often want them to continue to use topical steroids. Many of these patients have a difficult time convincing their physicians to entertain the possibility of other diagnoses. This post aims to help the TSW patients communicate more effectively with their physicians.
- Seek first to understand, then to be understood. Although it is frustrating that your physicians do not believe you, it is very important to understand from their perspectives. Physicians are taught that topical steroids are safe and effective. By and large, their everyday experiences in clinical practices have shown that majority of patients are cured with topical steroids and very few individuals have any significant side effects. From our survey, very few physicians have ever seen the severity of symptoms experienced by TSW patients. Lastly, physicians receive their continual medical education through reading medical journals and attending lectures. The topic of topical steroid withdrawal is not commonly discussed or published. Understanding their background and experience will prepare you for the doctor visit.
- Listen and work with your physician. You should at least hear your physician’s response and explanations on why you are not getting better or/and experiencing those symptoms. One simple reason is that you may have other illnesses or conditions that give similar clinical presentations. Also, these conditions will flare from time to time.
- Make your suggestions firmly but be polite. The visit can be frustrating and anxious, especially if you are struggling with the condition for months or even years. At these moments, it is important that you be patient and remain calm and collected. You need to focus and be believable as you share the diagnosis of topical steroid withdrawal syndrome with your doctors. Chances are your physicians have never heard about it, and don’t be surprise if your physicians are not receptive to that diagnosis.
- Bring on the evidence. The good news is that recently there is an article published in the Journal of American Academy of Dermatology raising awareness on this specific topic. We suggest you print out this article, and share it with your physician. This is the best clinical evidence you have to change the mind of your physician. You can simply hand that article to your physicians and say “I know you are doing everything to make me better, but I am not responding to the treatment. Could it be I may have topical steroid withdrawal syndrome as published in article. Please take a look this article in your spare time. Please let me know your thoughts.“
There is no doubt that many TSW patients are looking for an answer and a cure. It is very frustrating and demoralizing at time. You need to work with the physician, and more importantly, educate them about this entity. Good luck with your next doctor visit.
We hope this blog was helpful. Please share it with your friends. If you wish to read future articles on attaining healthier skin, please subscribe to our newsletter. If you have comments or suggestions for future blog topics, please contact us.